Tennessee, 2010

High Wind in Tennessee, February 5, 2010

February 5, 2010 · NWS MRX · 2 events in 2 counties and zones

A strong pressure gradient brought damaging non-thunderstorm winds to mainly the higher elevations in east Tennessee.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong pressure gradient brought damaging non-thunderstorm winds to mainly the higher elevations in east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 5, 12:51 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 5, 12:51 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1251 PM EST FRI FEB 5 2010

.DISCUSSION...SECONDARY SURFACE LOW REMAINS NW OF AREA. WAA EAST OF LOW HAS
LED TO WAA STRONGER THAN ANTICIPATED. RAISED AFTN TEMPS AND LOWERED POPS
SW AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  36  42  29  44 / 70   60  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  44  35  40  26  40 / 100  70  40  20  10
OAK RIDGE, TN                       45  35  40  25  40 / 100  80  40  20  10
TRI CITIES AIRPORT, TN              44  33  37  23  36 / 100  90  60  30  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...HANCOCK...
     HAWKINS...JOHNSON...MORGAN...NORTHWEST CARTER...NORTHWEST
     GREENE...SCOTT TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SULLIVAN...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 4 PM EST
     SATURDAY FOR THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...
     WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Feb 5, 5:03 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM EST FRI FEB 5 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
503 AM EST FRI FEB 5 2010 /403 AM CST FRI FEB 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN APPALACHIAN
REGION LATE TODAY AND TONIGHT. MOSTLY RAIN IS EXPECTED TODAY...
EXCEPT FOR A FEW AREAS OF LIGHT MIXED WINTRY PRECIPITATION OVER
PARTS OF SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. SNOW
SHOWERS WILL DEVELOP THIS EVENING AND CONTINUE INTO SATURDAY.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS TODAY
...ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SHOWERS WILL CONTINUE ON SATURDAY...WITH SOME LIGHT TO
MODERATE ACCUMULATIONS POSSIBLE. PLEASE SEE THE LATEST WINTER
WEATHER ADVISORY FOR MORE DETAILS.

ANOTHER SYSTEM MAY BRING RAIN TUESDAY...THEN SNOW TUESDAY NIGHT TO
MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ON SNOW OR ICE ACCUMULATIONS WILL BE APPRECIATED.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Unicoi

When
February 5, 3:30 PM EST to 5:35 PM EST
Where
Unicoi forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

The emergency manager reported non-thunderstorm winds damaged a church steeple in Erwin. Also many trees and powerlines along with a communications tower downed by the winds.

High Wind, Southeast Greene

When
February 5, 5:00 PM EST to 6:00 PM EST
Where
Southeast Greene forecast zone
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The Greeneville Sun newspaper reported many trees and powerlines downed by non-thunderstorm winds. 800 customers lost power. The Camp Creek Elementary School measured a gust to near 90 mph (78 knots). In addition, a roof of a mobile home was blown off.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217697, 217707.